Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 3, 2017, 7:07 PM CDT for Ector County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2017, 7:07 PM CDT (00:07 UTC)
- Expired
- Jul 3, 2017, 11:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 28 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 2333 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130 WGUS54 KMAF 040007 FFWMAF TXC135-040400- /O.NEW.KMAF.FF.W.0015.170704T0007Z-170704T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 707 PM CDT MON JUL 3 2017 The National Weather Service in Midland has issued a * Flash Flood Warning for... Southern Ector County in western Texas... * Until 1100 PM CDT * At 706 PM CDT, Doppler radar indicated thunderstorms producing heavy rain in west Odessa. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Odessa, West Odessa, Penwell, Odessa Schelemeyer Field and Pleasant Farms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3194 10229 3166 10229 3166 10268 3196 10270 $$ 12
2 follow-up statements
268 WGUS74 KMAF 040106 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 806 PM CDT MON JUL 3 2017 TXC135-040400- /O.CON.KMAF.FF.W.0015.000000T0000Z-170704T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX- 806 PM CDT MON JUL 3 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHERN ECTOR COUNTY... At 759 PM CDT, Doppler radar indicated that the thunderstorms that produced the heavy rainfall over west Odessa and portions of Odessa had moved out of the area. Some localized flooding is still expected to continue this evening with areas of high water in low water crossings. Some locations that will experience flooding include... Odessa and West Odessa, Farm to Market road 866 from near Goldsmith south to Interstate 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3194 10229 3166 10229 3166 10268 3196 10270 $$ 12
455 WGUS74 KMAF 040207 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 907 PM CDT MON JUL 3 2017 TXC135-040216- /O.CAN.KMAF.FF.W.0015.000000T0000Z-170704T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX- 907 PM CDT MON JUL 3 2017 ...THE FLASH FLOOD WARNING FOR SOUTHERN ECTOR COUNTY IS CANCELLED... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3194 10229 3166 10229 3166 10268 3196 10270 $$ 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:26 PM CDT, 41 minutes earlier.
Area forecast discussion, Jul 3, 6:26 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 626 PM CDT Mon Jul 3 2017 .DISCUSSION... && .AVIATION... Scattered storms around the area this evening with gusty wind and brief heavy rain with MVFR vsbys possible. Otherwise VFR with southerly flow. && .PREV DISCUSSION... /issued 139 PM CDT Mon Jul 3 2017/ DISCUSSION... A shortwave trough translating eastward over the central U.S. Plains today will flatten an upper ridge over New Mexico/Arizona and put southeast New Mexico and west Texas under northwest flow aloft. The flow aloft will become more northerly Tuesday as the shortwave through lingers over the plains, and the upper ridge expands northward over the Rockies. The upper ridge will then stay centered over the Four Corners region through next weekend and leave the region under easterly or northeasterly flow aloft. Weak disturbances within the veering flow aloft will aide convective development this afternoon as the atmosphere destabilizes from ample low level moisture and above normal temperatures over the region. The higher terrain will serve as a focus for thunderstorm development, as will a couple of now ill-defined outflow boundaries which moved south into the region last night. One is located over the northern Permian Basin, and the other is over the higher terrain hugging the eastern slopes of the Guadalupes and Delawares, mainly in Culberson County. We could see storms develop through 03/22Z, with some strengthening enough to produce strong downburst winds considering SBCape will be 1500-2500 J/Kg, and steep mid level lapse rates of 7.5-8.5 C/km are present. More organized storms, and for that matter, large hail are not likely as 0 to 6km bulk Shear will top out around 20kt. Frequent lightning strikes will accompany the stronger storms too, as will heavy rainfall and localized flash flooding. Storms could form into a MCS and move east through the Permian Basin this evening/overnight. Additional thunderstorms will move over the Texas Panhandle tonight and send another outflow boundary south into the area. This boundary, along with any residual boundaries from convection here and the higher terrain, will provide a low level focus for more thunderstorm development Tuesday afternoon. Will likely hone in on the higher terrain for now for PoPs until Tuesday night when we will be susceptible to a MCS moving southeastward into the region from east central New Mexico or the Texas Panhandle. Some of these storms could produce strong winds, frequent lightning and locally heavy rainfall. On Wednesday, more scattered thunderstorms will be possible, but zeroing in one one location or another outside the higher terrain will be difficult. For thursday and beyond, it appears rain chances will not be as great areawide under northeasterly or easterly flow aloft, so will keep any Pops on the low side. Temperatures look to spike this afternoon and Tuesday, then will be at, or a little above, normal for the rest of the extended. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 100 74 96 / 40 10 20 20 Carlsbad 69 103 71 96 / 20 20 10 30 Dryden 75 98 73 96 / 30 20 10 20 Fort Stockton 73 102 73 97 / 30 20 10 30 Guadalupe Pass 70 94 71 89 / 20 20 10 30 Hobbs 67 98 69 94 / 20 20 20 20 Marfa 62 94 62 91 / 20 20 10 30 Midland Intl Airport 73 100 74 96 / 30 10 20 20 Odessa 74 100 74 96 / 30 10 20 20 Wink 73 103 72 98 / 20 20 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jul 3, 12:49 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1249 PM CDT Mon Jul 3 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1249 PM CDT Mon Jul 3 2017 /1149 AM MDT Mon Jul 3 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected to develop this afternoon, with the best chances across the western/central Permian Basin and southwest towards the Davis and Guadalupe Mountains. The highest chances shift east this evening toward the central/eastern Permian Basin and Lower Trans Pecos. Some storms may become strong, capable of producing strong downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and small hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Chances of thunderstorms continue into Tuesday and Wednesday. Some storms may become strong, capable of producing strong downburst winds, heavy rainfall, localized flash flooding, frequent lightning, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jul 3, 1:48 PM CDT, 5 hours 19 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 148 PM CDT MON JUL 3 2017 TXZ058-074-031930- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 148 PM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL 230 PM CDT... At 148 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Kent, moving north at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Reeves County. This includes Interstate 20 between mile markers 1 and 17. LAT...LON 3107 10390 3110 10410 3138 10408 3135 10383 TIME...MOT...LOC 1848Z 190DEG 12KT 3117 10399 70
Special weather statement, Jul 3, 2:25 PM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
225 PM CDT MON JUL 3 2017
TXZ058-074-032030-
Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
225 PM CDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
330 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Toyah.
This includes Interstate 20 between mile markers 3 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3111 10393 3109 10403 3126 10403 3157 10377
3121 10341
TIME...MOT...LOC 1924Z 241DEG 15KT 3127 10386
67Special weather statement, Jul 3, 4:15 PM CDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 415 PM CDT MON JUL 3 2017 TXZ075-032200- Pecos TX- 415 PM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL 500 PM CDT... At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Fort Stockton, moving north at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Stockton, Belding, Firestone Test Track and Fort Stockton-Pecos County Airport. This includes Interstate 10 between mile markers 246 and 269. LAT...LON 3069 10281 3079 10315 3127 10302 3118 10260 TIME...MOT...LOC 2115Z 192DEG 11KT 3102 10293
Special weather statement, Jul 3, 4:21 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
421 PM CDT MON JUL 3 2017
TXZ050-061-032200-
Andrews TX-Ector TX-
421 PM CDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR AND EASTERN
ANDREWS COUNTIES UNTIL 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Andrews, moving east at 5 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Andrews and Andrews County Airport.
LAT...LON 3209 10223 3205 10280 3208 10280 3209 10282
3225 10284 3252 10232
TIME...MOT...LOC 2121Z 255DEG 6KT 3218 10265Special weather statement, Jul 3, 5:58 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 558 PM CDT MON JUL 3 2017 TXZ045-046-050-051-032345- Martin TX-Dawson TX-Andrews TX-Gaines TX- 558 PM CDT MON JUL 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS... SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON COUNTIES UNTIL 645 PM CDT... At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Patricia, or 15 miles southwest of Lamesa. This storm was drifting northeast. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Patricia, Friendship, Sand, Tenmile, Three Leagues, Union and Klondike. LAT...LON 3231 10235 3249 10245 3281 10207 3255 10184 TIME...MOT...LOC 2257Z 238DEG 2KT 3257 10214
Special weather statement, Jul 3, 6:42 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
642 PM CDT MON JUL 3 2017
TXZ061-040015-
Ector TX-
642 PM CDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR COUNTY UNTIL
715 PM CDT...
At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
West Odessa, moving southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Odessa, West Odessa, Penwell, Pleasant Farms and Odessa Schelemeyer
Field.
This includes Interstate 20 between mile markers 100 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3174 10264 3195 10265 3195 10240 3178 10233
3166 10234 3167 10252
TIME...MOT...LOC 2342Z 243DEG 46KT 3186 10252
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:03 PM CDT | River Flood Warning | MAF | Presidio | 17 hr |
| Jul 3, 8:21 PM CDT | Areal Flood Advisory | MAF | Glasscock | 114 min |
| Jul 4, 2:37 PM CDT | Special Weather Statement | MAF | Pecos | 53 min |
| Jul 4, 3:33 PM CDT | Special Weather Statement | MAF | Mitchell | 27 min |
| Jul 4, 3:45 PM CDT | Special Weather Statement | MAF | Glasscock | 30 min |
| Jul 4, 3:56 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 2 hr |
| Jul 4, 4:00 PM CDT | Special Weather Statement | MAF | Mitchell | 30 min |
| Jul 4, 4:02 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 118 min |
| Jul 4, 4:31 PM CDT | Special Weather Statement | MAF | Howard | 29 min |
| Jul 4, 4:50 PM CDT | Special Weather Statement | MAF | Scurry | 40 min |
| Jul 4, 4:59 PM CDT | Special Weather Statement | MAF | Howard | 31 min |
| Jul 4, 5:07 PM CDT | Areal Flood Advisory | MAF | Mitchell | 113 min |
| Jul 4, 5:33 PM CDT | Special Weather Statement | MAF | Glasscock | 42 min |
| Jul 4, 5:39 PM CDT | Areal Flood Advisory | MAF | Scurry | 2 hr |
| Jul 4, 5:40 PM CDT | Special Weather Statement | MAF | Scurry | 35 min |
| Jul 4, 5:41 PM CDT | Special Weather Statement | MAF | Scurry | 34 min |
| Jul 4, 6:06 PM CDT | Special Weather Statement | MAF | Brewster | 39 min |
| Jul 4, 6:34 PM CDT | Areal Flood Advisory | MAF | Glasscock, Reagan | 116 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.